MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA RP
Medical Device Problem Codes Patient-Device Incompatibility (2682); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The impella device was discarded by the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.Instructions for use for the related event are as follows: impella cp with smartassist system & impella 5.5 with smartassist for use during impella rp smart assist system with automated impella controller & rp flex with smart assist system with automated impella controller section: warnings & cautions: warnings section: pre-support evaluation section: axillary insertion of the impella 5.5 catheter section: direct aortic insertion section: use of impella with transcatheter aortic valves ¿to reduce the risk of cardiac injury (including ventricular perforation), physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected decreased ventricular cavity size, ventricular aneurysms, congenital heart disease, or compromised cardiac tissue quality in the settings of acute infarction with tissue necrosis.¿ ¿to reduce the risk of vascular injury, physicians should exercise caution when inserting the impella catheter in patients with complex peripheral vascular anatomy.This includes patients with known or suspected: unrepaired abdominal aortic aneurysm, significant descending thoracic aortic aneurysm, dissection of the ascending/ transverse/descending aorta, chronic anatomical changes in the relationship of the aorta/aortic valve/ventricular alignment, significant mobile atheromatous disease in the thoracic or abdominal aorta or peripheral vessels.¿ ¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing a risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly in the left ventricle after cpr with echocardiography guidance.
 
Event or Problem Description
The complainant reported a patient was being implanted with an impella rp device for mechanical circulatory support.During implant, the physician had no issues gaining right femoral access for impella rp insertion but outlet unable to cross pv.The impella was pulled back and re-advanced, but cannula within right ventricle buckled over wire when advanced.After multiple attempts the rp insertion was aborted.
 
Additional Manufacturer Narrative
The clinical details stated that the physician reported no issues gaining right femoral access.Based on the clinical details the root cause of the product damage (cannula kink) is due to a cannula kink but the cause is unknown.The root cause of the delivery issues could not be determined as limited information was provided regarding the patient or why it was difficult to advance.

Brand Name
IMPELLA RP
Common Device Name
TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key22169993
Report Number1220648-2025-29133
Device Sequence Number9254946
Product Code PYX
UDI-Device Identifier00813502011869
UDI-Public(01)00813502011869(10)2024360949(17)250630
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model NumberIMPELLA RP
Device Catalogue Number0046-0035
Device Lot Number2024360949
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2025
Supplement Date Received by Manufacturer06/16/2025
Initial Report FDA Received Date06/09/2025
Supplement Report FDA Received Date06/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexMale
Patient EthnicityHispanic